Arizona, 2007

Lightning Strike in Arizona, July 15, 2007

July 15, 2007 · NWS FGZ · 1 event in 1 county or zone

Lightning stuck and killed a man from the town of Nazlini.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Lightning stuck and killed a man from the town of Nazlini.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 15, 2:00 PM MST, 5 hours earlier.

Area forecast discussion, Jul 15, 2:00 PM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
200 PM MST SUN JUL 15 2007

.SYNOPSIS...EXPECT SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ALONG AND SOUTH OF THE MOGOLLON RIM AGAIN ON
MONDAY...WITH ONLY ISOLATED THUNDERSTORMS TO THE NORTH. HIGH
PRESSURE WILL SLOWLY SHIFT NORTHWARD DURING THE LATTER HALF OF THE
WEEK WITH INCREASING CHANCES OF SHOWERS ACROSS MUCH OF ARIZONA.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS DEVELOPED ACROSS MUCH OF THE
HIGHER TERRAIN OF THE WHITE MOUNTAINS...MOGOLLON RIM...AND KAIBAB
PLATEAU...AS WELL AS THE DEFIANCE PLATEAU AND BLACK MESA BY EARLY
AFTERNOON. AS EXPECTED...THE NORTHERN STORMS REMAINED WEAK AND
DISSIPATED AS THEY MOVED INTO THE LOWER ELEVATIONS. FARTHER
SOUTH....STORMS PRODUCED OUTFLOWS THAT MOVED INTO THE LOWER
ELEVATIONS GENERATING ADDITIONAL CONVECTION THAT CONTINUES THIS
EVENING. THIS ACTIVITY SHOULD DIMINISH LATER THIS EVENING.

A PACIFIC TROUGH WILL APPROACH THE SOUTHWEST ON MONDAY. EARLIER
MODEL RUNS SUGGESTED THAT THIS FEATURE MIGHT USHER IN SOME DRIER AIR
ACROSS THE WESTERN PORTION OF THE STATE WITH SOME DECREASE IN
CONVECTIVE ACTIVITY IN THE WESTERN ZONES. MORE RECENT MODEL RUNS
INDICATE THAT THE DRIER AIR MAY REMAIN FARTHER WEST AND THAT THERE
SHOULD BE A CONTINUATION OF CONVECTIVE ACTIVITY SIMILAR TO THE PAST
FEW DAYS. CURRENT FCST GRIDS WILL GO WITH THE NEWER SOLUTION AND
CONTINUE A CHANCE OF SHOWERS.

LATE IN THE WEEK HIGH PRESSURE WILL MIGRATE NORTHWARD ALLOWING A
DEEPER AND MORE MOIST SOUTHEASTERLY FLOW TO DEVELOP ACROSS ARIZONA
WITH SOME INCREASE IN SHOWER ACTIVITY EXPECTED.

&&

.AVIATION...FOR THE 06Z PACKAGE...ONLY ISOLATED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED FOR THE REMAINDER OF THE NIGHT...WITH
SKIES TURNING MOSTLY CLEAR FOR MUCH OF NORTHERN ARIZONA. ANOTHER
ROUND OF SCATTERED STORMS IS ANTICIPATED TO DEVELOP AFTER 18Z
MONDAY...THOUGH THE LIKELIHOOD OF OCCURRENCE WILL NOT BE HIGH ENOUGH
TO WARRANT THE INCLUSION OF TS IN EVERY TAF. SURFACE WIND GUSTS TO
35 KTS WITH MVFR CEILINGS AND VISIBILITIES MAY ACCOMPANY THE
STRONGER STORMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DB/KD
Hazardous weather outlook, Jul 15, 10:00 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SUN JUL 15 2007

AZZ004>018-037>040-160700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

HIGH PRESSURE OVER THE SOUTHWEST WILL CONTINUE TO BRING LOW LEVEL
MOISTURE ACROSS ARIZONA TODAY. SHOWERS AND THUNDERSTORMS WILL
DEVELOP OVER THE HIGHER TERRAIN OF THE WHITE MOUNTAINS AND MOGOLLON
RIM BY EARLY AFTERNOON AND SPREAD SOUTHWARD AND WESTWARD INTO THE
LOWER ELEVATIONS BY LATE AFTERNOON AND EARLY EVENING. THE MAIN
THREAT FROM THESE STORMS WILL BE FREQUENT LIGHTNING...SMALL HAIL...
AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 215 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Apache

When
July 15, 7:00 PM MST
Where
Apache County, Nazlini
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
35.880, -109.450

A 21-year-old man from the town of Nazlini was watching a rain swollen waterfall from a metal bridge. He was struck by a lightning bolt while standing on the bridge. He was transported to a Phoenix hospital where he later died. Other individuals in the vicinity of the strike were knocked over by the shock wave but were not seriously injured.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Apache2007-07-1521MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55126.